Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 201, NWS Shreveport, LA

May 27, 1997Harrison County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 27, 1997, 3:42 PM CDT for Harrison County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 1997, 3:42 PM CDT (20:42 UTC)
Expired
May 27, 1997, 4:30 PM CDT
In force
48 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Harrison County, TX

The radar

The Shreveport radar (KSHV), 51 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:20 PM CDTHail 1.75Elysian Flds, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1358 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 272042 RRA
SVRSHV
TXC203-272130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
342 PM CDT TUE MAY 27 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 PM CDT
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...HARRISON COUNTY
 
AT 340 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS 5 MILES
SOUTHWEST OF MARSHALL AND 7 MILES SOUTHEAST OF MARSHALL. BOTH STORMS
WERE MOVING EAST AT 10 MPH. THESE THUNDERSTORMS LIKELY CONTAIN LARGE
HAIL.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES
WITH LITTLE ORT NO ADVANCE WARNING.
3

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:41 PM CDT, 1 minute earlier.

Area forecast discussion, May 27, 3:41 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT TUE MAY 27 1997

LATEST SFC ANALYSIS SHOWS COLD FRONT FROM DRT TO ACT TO JUST NORTH OF
TXK AND LIT.  SATELLITE ANALYSIS SHOWING EXPLOSIVE DEVELOPMENT NEAR ACT
AND NE TX WHERE SVR WARNINGS ARE RUNNING CURRENTLY.  AS STATED IN THE
MORNING PACKAGE...SOUNDINGS ARE RIPE FOR EXPOSIVE DEVELOPMENT ACROSS
THE AREA...WITH UNMODIFIED CAPES IN THE 2000 TO 4000...LI IN THE -7 TO
-12...PW OF 1 TO 2 INCHES...ETC.  THE LIT SOUNDING HAS A BIT MORE
FAVORABLE WIND PROFILE FOR TORNADOES.  TEMPS ARE ONLY IN THE UPPER 70S
TO LOWER 80S ACROSS NE TX...NW LA...AND SW AR...WITH UPPER 80S TO NEAR
90 SE TX AND S LA.

QUICK LOOK AT ETA/NGM COMPARISON RUN SHOWS FRONT ONLY SLOWLY SAGGING
SOUTH ACROSS FA.  H5 TROF SHIFTS SLOWLY EAST WITH VORT MAXES ROTATING
AROUND THE BASE THE NEXT 48 HRS OR SO.  H7 UPWARD VV ARE GREATEST
NGM WITH VALUES OF 6...VALUES OF 3 FOR 12Z WED.  WITH SOME DIFLUENCE
ARLOFT H5 AND HIGHER...THE CURRENT TREND OF EXPLOSIVE DEVELOPMENT
THROUGHOUT TONIGHT WILL CONTINUE.

QUICK LOOK AT NGM MOS...WILL USE PERSISTANCE.

SHV 68/85/65/88 6412   MLU 70/85/66/88 5422

10

In the hours before

Local storm report, May 27, 12:35 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1235 PM CDT THU MAY 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

1233 PM    CARTHAGE                  TX   .75 INCH HAIL
05/27/97   PANOLA
Local storm report, May 27, 2:45 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
245 PM CDT THU MAY 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0230 PM    TATUM 3NE                 TX   1.25 INCH HAIL
05/27/97   PANOLA                         NWS COOP OBSERVER ON
                                          RUSK-PANOLA COUNTY LINE
                                          REPORTED HAIL ON BOTH
                                          SIDES OF THE ROAD THAT IS
                                          THE COUNTY LINE THAT
                                          COVERED THE GROUND AND
                                          LASTED 3 MINS.

0230 PM    TATUM 3NE                 TX   1.25 INCH HAIL
05/27/97   RUSK                           NWS COOP OBSERVER ON
                                          RUSK-PANOLA COUNTY LINE
                                          REPORTED HAIL ON BOTH
                                          SIDES OF THE ROAD THAT IS
                                          THE COUNTY LINE.  HAIL
                                          COVERED GROUND AND LASTED
                                          3 MINS.

VIII.
Local storm report, May 27, 3:00 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
300 PM CDT THU MAY 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0255 PM    ATLANTA                   TX   .5 INCH HAIL
05/27/97   CASS                           REPORTED BY FIRE
                                          DEPARTMENT.
Local storm report, May 27, 3:00 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
300 PM CDT THU MAY 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0255 PM    ATLANTA                   TX   .5 INCH HAIL
05/27/97   CASS                           REPORTED BY FIRE
                                          DEPARTMENT.
Local storm report, May 27, 3:04 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
300 PM CDT THU MAY 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0255 PM    ATLANTA                   TX   .5 INCH HAIL
05/27/97   CASS                           REPORTED BY FIRE
                                          DEPARTMENT.
Local storm report, May 27, 3:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
335 PM CDT THU MAY 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0310 PM    DOUGLASSVILLE             TX   .75 INCH HAIL
05/27/97   CASS

VIII.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:41 AM CDTSevere Thunderstorm WarningSHVRed River64 min
May 27, 2:58 AM CDTSevere Thunderstorm WarningSHVBowie62 min
May 27, 12:32 PM CDTSevere Thunderstorm WarningSHVPanola43 min
May 27, 1:16 PM CDTSevere Thunderstorm WarningSHVHarrison44 min
May 27, 2:15 PM CDTSevere Thunderstorm WarningSHVRusk45 min
May 27, 2:43 PM CDTSevere Thunderstorm WarningSHVHarrison62 min
May 27, 3:02 PM CDTSevere Thunderstorm WarningSHVCass28 min
May 27, 3:08 PM CDTSevere Thunderstorm WarningSHVMarion52 min
May 27, 3:59 PM CDTSevere Thunderstorm WarningSHVCass46 min
May 27, 4:08 PM CDTFlash Flood WarningSHVHarrison3 hr
May 27, 4:37 PM CDTSevere Thunderstorm WarningSHVHarrison53 min
May 27, 4:46 PM CDTSevere Thunderstorm WarningSHVPanola59 min
May 27, 5:16 PM CDTSevere Thunderstorm WarningSHVBowie59 min
May 27, 6:06 PM CDTSevere Thunderstorm WarningSHVHarrison54 min
May 27, 6:51 PM CDTSevere Thunderstorm WarningSHVShelby54 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.